Can You Overdose on Ecstasy?
- Access to licensed treatment centers
- Information on treatment plans
- Financial assistance options
Ecstasy, also known as MDMA or formally as 3, 4-methylenedioxymethamphetamine, is a synthetic drug that produces both stimulant and hallucinogenic effects. It can be considered a designer drug that occurs in a number of different variations, and it is often compared to drugs like mescaline, methamphetamine, and ketamine.
Individuals use ecstasy for its reputed ability to produce states of euphoria, a loss of inhibitions, feelings of emotional intimacy and increased sensuality, and distorted sensory perceptions. Ecstasy is commonly used with other drugs, although many individuals believe that alcohol reduces its effectiveness.
Young people may be under the mistaken notion that ecstasy is a harmless drug, and there is a very small chance of suffering overdose from it; however, this is false. There are various dangerous effects associated with use of ecstasy, such as becoming dehydrated in crowded environments, engaging in very risky behaviors due to poor judgment, and overdosing on the drug. A number of serious effects can occur from the dehydration that is associated with ecstasy use, including the potential for heart attack.
The United States Drug Enforcement Administration (DEA) lists MDMA as a Schedule I controlled substance, indicating that the drug has no known medicinal uses and a high potential to be abused as well as a significant potential for the development of physical dependence. Even so, there are clinical trials suggesting that ecstasy may have use in the treatment of some psychiatric disorders, such as post-traumatic stress disorder (PTSD).
Signs of an Overdose on Ecstasy
- Dilated pupils
- Blurred vision
- Overheating, profuse sweating, or intense thirst
- Changes in blood pressure, including increased or decreased blood pressure
- Rapid heartbeat
- Pain, muscle aches, muscle cramps, or jaw clenching or locked jaw (trismus)
- Fever, nausea, vomiting, or dizziness
- Drowsiness, confusion, issues with concentration, or amnesia or memory loss
- Issues with coordination and/or balance
- Visual hallucinations, paranoia, or agitation
- A loss of consciousness, a comatose state, or seizures
Some individuals may become so thirsty and dehydrated that they drink excessive amounts of fluids. This can lead to a serious condition known as hyponatremia, which involves a decreased concentration of salt and other substances within the body and can be potentially fatal. There are also a number of recorded deaths associated with ecstasy overdose.
The above literature indicates that there are other potential serious and possibly fatal effects due to:
- Cardiac arrhythmias that can lead to cardiac failure
- Hyperthermia, which can be fatal
- A breakdown of liver tissue and liver failure
- Acute renal failure
- Severe rhabdomyolysis, which is a breakdown of muscle tissue that releases substances into the bloodstream that can cause kidney damage and even kidney failure
- Disseminated intravascular coagulation, which is an inability to form blood clots
- Acute respiratory distress
- Stroke or complications from seizures
Treatment for Overdose
According to the book Poisoning and Drug Overdose, treatment for someone who has overdosed on ecstasy may include:
- The use of sorbitol or activated charcoal to decontaminate the person’s intestinal tract
- Administration of benzodiazepines for individuals who are agitated or extremely anxious and for the treatment of muscle cramps or spasms
- Immediate attention to hypothermia by using fans, spraying water on the person, or other available means
- The treatment of potential dehydration and rhabdomyolysis with IV fluids
- Stabilizing cardiovascular issues with medications, such as nitroglycerin
- Immediately controlling seizures with benzodiazepines
Patients who are extremely agitated may need to be sedated or even restrained.
Does your insurance cover treatment at Desert Hope in Las Vegas?
Check your insurance coverage or text us your questions to learn more about treatment by American Addiction Centers (AAC).
What to Do if You Suspect Someone Has Overdosed on Ecstasy
Unless one has formal medical training, it is best to only attempt a simple approach if a person may have overdosed on ecstasy. Steps to take include:
- Immediately call 911.
- Stay with the person.
- Remain calm and try to reassure the person that help is on the way.
- Change the individual’s environment if they are able to move. If possible, move the person to an environment where there is less stimulation, few people, and it is quiet and cool.
- Try and keep the person hydrated; however, it is important not to overhydrate the person. Have them sip fluids at intervals but do not allow them to gulp fluids or drink excessive amounts of fluid.
If the individual watching the person has also used drugs, it is extremely important to get someone who is not under the influence of drugs or alcohol to monitor the person who has overdosed.